Case report highlights a hypertensive crisis from phenylephrine in a pediatric neurosurgery, suggesting careful monitoring.
Phenylephrine (1–10%) eye drops are widely used for mydriasis during ophthalmic examination and surgery; however, they can cause serious systemic effects in children. We report a case of a 22-month-old male child who sustained a skull fracture and right middle cerebral artery dissection after a fall, and later developed infarction, meningoencephalocele, proptosis, and chemosis of the right eye. The child underwent meningoencephalocele excision, chemosis reduction, and tarsorrhaphy. During tarsorrhaphy, a hypertensive crisis occurred following the instillation of 5% phenylephrine and 0.8% tropicamide, likely due to systemic absorption through the highly vascular conjunctiva. This report describes the management of this complication and highlights precautions to minimize morbidity during combined neurosurgical and ophthalmological procedures.
No takes yet. Share an insight, caveat, or question.
V et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: